Care During Chemotherapy and Beyond
Diarrhea and Chemotherapy
What is diarrhea and can chemotherapy induce it?
Diarrhea is the passage of frequent stool, unformed or liquid in consistency, through
either the body's natural (anus) or diverted (ostomy) opening. Diarrhea is a symptom,
rather than a disease, often produced or induced in response
to another condition or treatment (i.e. cancer treatments such as
chemotherapy or radiation). Diarrhea is sometimes referred to as "the
runs" or "the trots."
- Other possible causes of diarrhea include:
- Radiation to abdomen or pelvis
- Anxiety or stress
- Surgery on the small or large bowel or pelvis
- Antibiotics, Antacids containing magnesium, anti-nausea medicines, laxatives, or
- Lactose Intolerance
- Irritable/inflammatory bowel syndrome
Things you can do to minimize or avoid the effects of chemotherapy-induced
- Drink plenty of clear fluids (8-10 glasses per day). Examples: Gatorade®, broth, Jello®, water,
- Eat small amounts of soft bland low fiber foods frequently. Examples: banana,
rice, noodles, white bread, skinned chicken, turkey or mild white fish.
- Avoid foods such as:
- Greasy, fatty, or fried foods.
- Raw vegetables or fruits.
- Strong spices.
- Whole grains breads and cereals, nuts, and popcorn.
- Gas forming foods & beverages (beans, cabbage, carbonated beverages).
- Lactose-containing products, supplements, or alcohol.
- Limit foods and beverages with caffeine and beverages extremely hot or cold.
Over-the-counter medication for diarrhea:
- Please read label to make sure you can take this medication:
- Loperamide (Imodium®)
- Kaopectate®II caplets
- Maalox®anti-Diarrheal caplets
- Pepto® Diarrhea control (follow instructions on
Avoid: herbal supplements (milk thistle, cayenne, ginseng, saw
palmetto, and others).
- Clean skin around anus gently with warm water and soft cloth then dry gently and
- May apply a barrier cream (such as Desitin®) to
- Allow the irritated skin to be exposed to open air as much as possible.
Drugs that may be prescribed by your healthcare provider to prevent
or lessen the effects of chemotherapy-induced diarrhea include:
(These drugs are available only by prescription)
- Diphenoxylate - atropine sulfate (Lomotil®)
- Tincture of opium
If you suspect that chemotherapy treatments are inducing diarrhea, the
following guidelines suggest when to
call your healthcare provider:
- Fever 100.5F (38C) or higher.
- Moderate to severe abdominal cramping/pain/straining/bloating.
- Dark (concentrated) urine.
- Dry mouth and skin.
- Black stools or blood in stools.
- Sudden rapid or irregular heart beat.
- If dietary measures and medication do not decrease the diarrhea.
Note: We strongly encourage you to talk with your health
care professional about your specific medical condition and treatments. The information
contained in this website is meant to be helpful and educational, but is not a substitute
for medical advice.
Chemocare.com is designed to provide the latest information about chemotherapy to patients and their families, caregivers and friends. For information about the 4th Angel Mentoring Program visit www.4thangel.org